Covering a Rash a Slippery Slope
It’s probably safe to say that most people who have used or applied Tegaderm (a transparent film dressing) have not considered it smelly. For me, though, it has the faint whiff of an unwelcome scent that, when my dermatologist gave me some sheets of it, transported me back to the bad old days of my treatment for a blood cancer, acute myeloid leukemia.
Trying to cover a post-Efudex rash
What’s worse, it didn’t work for the intended purposes. To back up, Tegaderm was used as a cover for the Hickman catheter inserted under my collarbone. The “dual-lumen” catheter had two tubes coming from it. One was for medicine, including chemotherapy drugs, and ultimately, my donated stem cells, going in. The other was for drawing blood for tests, going out. The manufacturer, 3M, says that the adhesive is gentle on the skin and “provides a waterproof, sterile barrier to external contaminants including liquids, bacteria, and viruses. I was using it for a “red, scaly rash on the left lateral lower leg, which started after completed Efudex/calcipotriene to the area,” according to my dermatologist’s notes.
Here are my dermatologist's instructions
“At night before bed, apply TRIAMCINOLONE 0.1% ointment and cover with Tegaderm or plastic wrap. Leave on overnight. Can take off in the morning - Repeat each night for 2 weeks. Triamcinolone Ointment is a prescription medicine used to treat the symptoms of topical inflammatory dermatoses.” That would be the red area on my leg.
I tried asking an acupuncturist
I had used it for about a week as per a different dermatologist’s instructions but stopped when it wasn’t getting better. At that point, I saw an acupuncturist who told me sesame oil to apply to the area. The sesame oil only made the area greasy, though.
Par for the course for Efudex?
I showed a picture of the red scaly rash to some other Efudex users who said it looked fine and to expect pinkness for months after it healed. I wasn’t sure, then, why I was even applying the Triamcinolone, but I do what I’m told. My hesitation increased when I had a lingering headache and made the mistake of looking at the side effects.
The side effects were wild!
It would take up way too much space to list them all, but they are insane! They range from worsening of the condition to increased body hair growth to muscle aches, nausea and diarrhea, and even tunnel vision. But other people who used it said it cleared up their skin problems, so I proceeded with the project. That darn Tegaderm, though, kept slipping off the greasy ointment. I tried a few times and then threw it away. It curled up into little worm-like shapes.
Plastic wrap, are you the answer?
Next, I went for the plastic wrap. It almost stuck on, but not enough. I found an old roll of Coban wrap (a self-adherent bandage) with just a little bit left. It did the trick, but I kept re-using the one piece I had, and it was adhering to itself. The next day I went to Dana-Farber for a checkup and asked the technician if I could have a little bit of the wrap she used on my arm after my blood draw. She gave me a little bit but said they didn’t have much and suggested I try some “press and seal” plastic wrap.
I wish I'd known
My boyfriend said he thought all cling wrap stuck to itself. But I said this was something else. I had never heard of it either. It just so happens that I managed to finish the treatment with what I had on hand. But next time I will try to “press and seal.” Sometimes the simplest solutions are the easiest. I wish I had known before I did battle with the Tegaderm. But the good news is that the treatment worked. The inflammation calmed down, and I did not get tunnel vision or any of the other crazy side effects.
Do you have any tips for bandaging hard-to-heal spots?
Are you concerned about skin cancer when the weather gets colder?